Ask a PH Specialist

Question: As a PH patient, how can I safely treat my allergy symptoms?

Answer

Allergy season is upon us! Unfortunately, having a diagnosis of pulmonary hypertension doesn’t protect you from more run-of-the-mill ailments like seasonal allergies.

Though PH is generally a rare disease, seasonal allergies (or allergic rhinitis) are thought to affect up to 30 percent of all adults. Typical symptoms of allergic rhinitis include nasal congestion, facial pressure, post-nasal drip, itchy and/or watery eyes, swelling around the eyes and sneezing. For some people, seasonal allergies only become troublesome at certain times of the year depending on the environmental allergen that triggers the symptoms (e.g., pollen in the spring). However, a large percentage of patients with allergic rhinitis have some symptoms throughout the entire year. In these cases, an indoor allergen may be responsible. In addition, patients with allergic rhinitis often have a predisposition to other related conditions, such as asthma and/or sinusitis.

As with any medical problem, establishing the correct diagnosis is key to determining proper treatment. It is important to remember that certain medications used to treat PH are associated with nasal congestion as a side effect. These include the endothelin receptor antagonists (bosentan and ambrisentan) as well as phosphodiesterase-5 inhibitors (sildenafil and tadalafil). If nasal congestion occurs after starting a new PH medicine, for example, and there are no other symptoms to suggest allergy (such as itchy eyes or a clear trigger), then it may be that your new PH medicine is responsible for the symptoms. If you suspect this, don’t stop the medicine — rather, consult with your PH doctor first. As mentioned above, having allergic rhinitis may predispose to bouts of sinusitis, an infection of the sinus cavities within the head. Bacterial sinus infections may cause fevers, intense facial pressure, yellow or green drainage from one side of the nose, or upper tooth pain. If you notice these sorts of symptoms, you should call your physician immediately as other treatments may be required.

Assuming you have typical seasonal allergies, common approaches to treatment are aimed at reducing inflammation in the nasal cavities. Trying to identify the trigger for the symptoms is very important, as this can help you know what to avoid, which might help improve the symptoms. Sometimes, allergy testing can help you figure out what your trigger might be. Assuming you have minimized exposure to any known allergens, nasal corticosteroids are first-line medicines used to treat allergic rhinitis. These act topically to reduce inflammation and congestion. In general, these medicines are safe for use in patients with PH (a tip for use: point the nozzle away from the middle part of the nose, as it can become easily irritated). Second, because the chemical histamine is involved in the allergic process, antihistamine medicines are also commonly used to treat seasonal allergies. Like nasal corticosteroids, we generally feel these are safe for most PH patients; however, they can cause drowsiness. Though less commonly used, some types of rhinitis also may respond to a nasal spray called ipratropium bromide, also believed to be relatively safe in PH.

Types of medicines that are considered potentially unsafe in PH are those that act by constricting blood vessels. These are commonly referred to in a generic fashion as “decongestants,” but more specifically include the over-thecounter drugs pseudoephedrine (Sudafed®), phenylephrine and the nasal spray oxymetazoline (Afrin®). The first two drugs are often found in common brand-name “cold and flu” or “sinus” preparations (e.g., Tylenol® Sinus or Cold); there are also generic equivalents boxed as drugstore brands. It is important that you always read the list of ingredients when buying a combination product. Some of these types of medicines have been shown in studies to further increase the pressure within the pulmonary vessels as well as put a strain on the right heart. On a case-by-case basis, these medicines may be permissible for short-term use, but you should always consult with your PH doctor first before taking any medications in this category.

Finally, remember that seasonal allergies alone should not cause shortness of breath. If you are noticing worsening breathing difficulty, especially if accompanied by worsening fluid retention (edema) and/or lightheadedness, these may be signs that your PH is worsening. If there is ever any question, you should always contact your PH doctor for guidance.

Answer provided by Jason S. Fritz, MD
Assistant Professor of Clinical Medicine
Perelman School of Medicine at the University of Pennsylvania
Pulmonary, Allergy and Critical Care Division
This article was first published in Pathlight Spring 2012.

 

The information provided on the PHA website is provided for general information only. It is not intended as legal, medical or other professional advice, and should not be relied upon as a substitute for consultations with qualified professionals who are familiar with your individual needs.

For the best viewing experience of this site, it is recommended that you use Internet Explorer 8 or 9 or Firefox.

© 2014 Pulmonary Hypertension Association. All Rights Reserved.

801 Roeder Road, Ste. 1000, Silver Spring, MD 20910   Patient-to-Patient Support Line: 1-800-748-7274
Webmaster@PHAssociation.org
    Privacy Policy   Virtual Tour of Website    Provide Feedback & Report Bugs

Designed by Matrix Group International, Inc.®

NORD

The National Organization for Rare Disorders (NORD) awarded PHA the Abbey S. Meyers Leadership Award in 2012 for outstanding service to PHA members in advocacy, education and other key areas.